Digestive Disorders / Gastroenterology Expert Forum
Problems after Clindamycin? Whats wrong with me!?
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Problems after Clindamycin? Whats wrong with me!?

I am a 26 yo male in otherwise good health. Took 1200mg/day Clindamycin orally for 2 weeks to treat a serious jaw infection after oral surgery. Clindamycin treatment ended August 12. For the rest of August I was under an extreme amount of stress and anxiety, was drinking more heavily than usual, and noticed loose bowel movements 1-2x per day, but I chalked it up to the anxiety and stress.

Last day of August I had a noticeable amount of diarrhea followed by some mucous and blood. I remembered that Clindamycin can cause bacterial dysbiosis so I started eating yogurt.

In early September took 7 days of Flagyl for the loose BMs. No real improvement. Saw gastrointerologist in early September. She suspected bacteria because of the history of Clindamycin AND a clear Sigmoidoscopy (to 88cm) that I had in December of '04 for an unrelated issue that turned out not to be a problem. GI gave me 3 weeks of Flora-Q probiotic in September. Also had an abdominal X-ray in September when I had a bad lower chest pain. It showed nothing interesting other than gas in my upper left colon.

Before August, I was completely normal. Normal for me was eat anything I want and have 4-5 hard BM's a week. Since end of August, I have been dealing with one soft BM per day, never feels complete, vague discomfort in my upper left abdomen a few hours after I eat, or before and after I have a BM, general bloating, a come-and-go feeling of not being well in my gut, and a lot of abdominal activity and discomfort just before and 1-2 hours after my daily soft BM.

I see the GI again in December. For a week now I have been trying Grapefruit Seed Extract twice daily, fiber, green tea, and probiotic pills. All I can say is that overall, I feel SLIGHTLY better than I did in September, but not much! I don't know what this could be, or what I can do!
Related Discussions
233190_tn?1278553401
One of the major side effects of clindamycin is the development of CDiff colitis.  This can lead to the soft stools and dirrhea that you are experiencing.

Flagyl is normally the first line treatment for this, but there are refractory cases that require oral vancomycin.  The clear sigmoidoscopy is an encouraging sign that the infection has not progressed.

I would send off stool samples to evaluate for CDiff to evaluate for this possibility.

These options can be discussed with your personal physician.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
http://www.straightfromthedoc.com
4 Comments
Blank
Avatar_n_tn
A) I thought CDiff Colitis caused acute and frequent diarrhea. I am having one-or-so soft bowel movement per day with accompanying abdominal discomfort.

B) My sigmoidoscopy was in December of '04. These problems started after the Clindamycin in August '05. The GI only used the clear Sigmoidoscopy of last December to support the suggestion that my problem had not been chronic or "in the works" for a long period of time, thus steering her away from an IBD.

Was this a correct assessment?

I just do not know what could be wrong with me. Could it really be CDiff that's mild but persistent?

Blank
Avatar_n_tn
I would get to a dr asap if you even think that you have cdiff.  I am a cdiff recoverer...a very lucky one.  I had my son 14 months ago and that is when it all started.  I was given clindamycin due to a high fever when I was in labor and was on the IV form for a few days.  2 weeks later I developed the most horrible Diarreah (diarrhea) you can imagine.  They treated it....needless to say, I relapsed 3 times and I felt as if I was going to die each time.  Had orange, sometimes greenish tar, and blood in my stool.  105 temp and felt as if my body was going to explode. ITs a horrible infection that was finally cured with Vancomycin----hard to get and a powder from my GI dr (forget the name). If in fact you have it, I recommend a fantastic site:  http://www.cdiffsupport.com/...a site that really got me through it.

They say that some may just have a "mild" form of the infection...I had a terrible case of it..  Good luck and keep posting!

Gina
Blank
Avatar_n_tn
I was treated with clindamycin Labor Day Weekend for a mild vaginal bacterial infection.  Following it I started with nausea that got worse for 3-4 days and then diarrhea.  I couldn't eat anything except some white rice and chicken for weeks.  I felt fine before that medication and have been terrible since.  I was tested for c-diff but they only did one stool sample, I've since heard that they should have you give samples from 2-3 days to be sure.  My symptoms have changed.  I can eat more, started with constipation and then turned into diarrhea and then went to more constipation.  The strange thing is that AFTER I have a b.m. now I feel extremely sick.  I follow with 24-48 hours of fatigue, extreme anxiety, a strange feeling of just sick inside, can't eat anything or I have diarrhea.  I also have a dull pain in my left side which is much worse when I wake up in the morning but is present off and on most of my days.  I went to a gastro who did a colonoscopy, didn't find anything, even reported that my colon wasn't even enflamed.  I am SO frustrated!!!!  Any suggestions?  Am I crazy?
Blank
Avatar_n_tn
I'm new to this site due to my Aunt passing away today due to CDIFF COLITIS. When I saw her on Monday at the hospital she was up walking around and doing great except for some diarrhea and ready to come home. Then on Tuesday she had a turn for the worst and and was severly dehydrated and transferred to the ICU unit. With them unable to stabilize her and it was touch and go for a day..there seemed to be hope if she had surgery. The surgeon came to speak to us and said she needed to have the majority of her bowel removed but until her PT (clotting factor in her blood) decreased that was not an option. Eventually each organ took it's turn shutting down then finally she lost her battle. I reccomend anyone who suspect or has unordinary bowel movements to see your doctor quickly as this infection took my aunt within days.  


                 In Loving Memory of Linda Sue Fleury
                     Aug. 22, 1950- Dec. 8, 2005
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank